Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 2017, 1:31 AM CST for 4 counties in Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 1:31 AM CST (07:31 UTC)
- Expired
- Mar 1, 2017, 2:30 AM CST
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO
The radar
The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 1:34 AM CST | TSTM WND GST 60 | Fort Leonard Wood, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:04 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.2
The text
As transmitted.
740
WUUS53 KSGF 010731
SVRSGF
MOC065-161-169-215-010830-
/O.NEW.KSGF.SV.W.0026.170301T0731Z-170301T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
131 AM CST WED MAR 1 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Dent County in south central Missouri...
Southern Pulaski County in central Missouri...
Northern Texas County in south central Missouri...
Southern Phelps County in east central Missouri...
* Until 230 AM CST
* At 131 AM CST, severe thunderstorms were located along a line
extending from near St. Robert to 18 miles southwest of Fort
Leonard Wood, moving northeast at 105 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Leonard Wood... Salem...
Licking... Edgar Springs...
Lenox... Turtle...
Beulah... Howes Mill...
Darien... Hazelton...
Lake Spring... Gladden...
Anutt... Bangert...
Laquey... Roby...
Boss... Howes...
Lecoma... Stone Hill...
This includes Interstate 44 between mile markers 144 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 400 AM CST for south central,
central, southwestern and east central Missouri.
LAT...LON 3759 9131 3751 9131 3750 9122 3748 9122
3751 9225 3764 9225 3773 9241 3778 9241
3780 9153 3779 9152 3779 9131 3770 9130
3769 9115 3759 9115
TIME...MOT...LOC 0731Z 236DEG 92KT 3780 9214 3751 9238
HAIL...1.00IN
WIND...60MPH
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:14 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 28, 11:14 PM CST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1114 PM CST Tue Feb 28 2017 .SHORT TERM...(Late Afternoon through tonight) Issued at 1254 PM CST Tue Feb 28 2017 The setup for severe thunderstorm potential remains complicated through tonight. In the larger scale, a broad trough of low pressure is emerging from the Rockies with the main trough axis just clearing the Continental Divide. There are several weak perturbations/waves ahead of this main trough axis which are lined up from the southern Plains into the Missouri Ozarks. At the surface, low pressure is deepening over the Oklahoma Panhandle. A frontal boundary extends northeast from the low to a secondary area of low pressure across eastern Iowa. South of this front, strong warm air and moisture advection continues. Lower 60s dew points have made it into southern Missouri. This low level air mass will continue to improve as we get into this evening and overnight. The main initial question will be cap strength. We have seen a few cells develop in areas that have seen partial clearing. This may be on the northern extent of an elevated mixed layer (EML). We will get a better feel for this EML with a special RAOB which has just been released. Where this EML is present, steep mid-level lapse rates are present. As we go forward from late this afternoon into this evening, isolated to widely scattered thunderstorm development will be possible within the established warm sector. These storms would tend to be supercells with very strong large scale shear in place. Large hail (possibly larger than golf balls) will be the main potential hazard. Additionally, low level wind shear will rapidly increase starting early this evening. This will lead to increased supercell tornado potential. From late this evening into the overnight period, large scale lift will begin to increase as that main trough axis approaches along with a short wave trough ejecting from the southern Plains. Thunderstorm coverage will then become highly dependent on whether or not we see a slight increase in capping strength due to evening cooling. Models tend to over-strengthen capping inversions within the warm sector in setups like this. Thus, we very well may need another special balloon release this evening. Any cells that can get going in the warm sector from later this evening into the overnight period will pose a risk for all modes of severe storms...including tornadoes. We remain concerned with areas of south-central Missouri where shear/CAPE profiles will be supportive of stronger and potentially longer track tornadoes. The potential for very large hail will also persist. Between 9 and 11 PM, we then expect a squall line to develop and push into southeastern Kansas and west-central Missouri along an advancing cold front. Damaging straight line winds will be the main potential hazard with this line as it moves southeast across much of the Missouri Ozarks. There will also be a mesovortex tornado threat with any bows along this line which surge to the east and northeast. .LONG TERM...(Wednesday through Tuesday) Issued at 1254 PM CST Tue Feb 28 2017 Surface high pressure will be filtering into the region behind the cold front Wednesday through Thursday morning. This will keep temperatures Wednesday in 50s for highs and allow overnight temperatures to fall into the upper 20s across the area, making for more seasonable conditions for this time of year. Skies will also clear allowing for some frost to develop for parts of the region. The upper level flow across the region Wednesday night after the frontal passage through the end of the week will remain northwesterly with additional surface highs moving over the Ozarks Thursday and again Friday. This will keep clear skies across the area with temperatures in the middle and upper 50s to around 60 degrees during the afternoon and around 30 degrees in the mornings. A weak and quick moving upper ridge will slide over the region for Saturday allowing temperatures to rise into the 60s as breezy southerly winds return. These southerly winds will also bring Gulf moisture back into the region. Models are indicating a cold front that will move through the region most likely on Monday, however, significant timing differences are noted on all the models. Some have the front and precipitation impacting the Ozarks as early as Sunday afternoon or Sunday evening (Canadian) to as late as Monday evening (GFS). Will keep an eye on this period and feature going forward and for now will target Monday as the potential for another round of showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1110 PM CST Tue Feb 28 2017 Multi-cellular strong to severe convection has developed along the cold front across west central MO into southeast KS. These storms should gradually congeal into a squall line overnight. Still looking at convection affecting the TAF sites between 06z and 09-10z, but there will be a one to two hour window of convection at each site as these storms should quickly push through. Expecting MVFR to IFR during the storms and VFR conditions outside of the convection. Winds will remain gusty through much of the day Wednesday and could see some severe wind gusts through the convection pushing through. Winds will diminish after sunset on Wednesday. && .CLIMATE... Issued at 230 AM CST Tue Feb 28 2017 Here are today's record high temperatures: SGF...77/2006 JLN...78/2006 UNO...77/1955 VIH...75/2006 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Hatch AVIATION...Lindenberg CLIMATE...Hatch
Hazardous weather outlook, Mar 1, 12:40 AM CST, 51 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1240 AM CST Wed Mar 1 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020645- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1240 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. Elevated Fire weather risk. DISCUSSION... Strong to severe storms will continue to develop along the frontal boundary overnight. Large hail up to golf ball size, damaging wind up to 70 mph and a few tornadoes will remain possible. Storms should end from northwest to southeast after the front pushes through overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for across much of southwest and central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Mar 1, 1:05 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL ASH GROVE 37.32N 93.58W
03/01/2017 E0.88 INCH GREENE MO EMERGENCY MNGR
&&
MGRIFFINLocal storm report, Mar 1, 1:07 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG 1 SSW CARTHAGE 37.16N 94.31W
03/01/2017 JASPER MO FIRE DEPT/RESCUE
MIDDLE SCHOOL ROOF WAS PEELED OFF AND BLOWN
AWAY DUE TO HIGH WIND GUSTS. .
&&
BURCHFIELDLocal storm report, Mar 1, 1:08 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL MOUNT VERNON 37.10N 93.82W
03/01/2017 E1.00 INCH LAWRENCE MO EMERGENCY MNGR
.
&&
BURCHFIELDLocal storm report, Mar 1, 1:20 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM HAIL BILLINGS 37.07N 93.55W
03/01/2017 E1.00 INCH CHRISTIAN MO LAW ENFORCEMENT
REPORTED BY BILLINGS PD VIA CHRISTIAN COUNTY DISPATCH.
&&
BOXELLLocal storm report, Mar 1, 1:21 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM HAIL 2 NW FAIR GROVE 37.40N 93.18W
03/01/2017 E1.00 INCH GREENE MO AMATEUR RADIO
.
&&
BURCHFIELDLocal storm report, Mar 1, 1:30 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM HAIL BATTLEFIELD 37.12N 93.37W
03/01/2017 E1.00 INCH GREENE MO AMATEUR RADIO
.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:12 PM CST | Tornado Warning | SGF | Shannon | 14 min |
| Feb 28, 10:43 PM CST | Tornado Warning | SGF | Vernon | 47 min |
| Feb 28, 11:11 PM CST | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 21 days |
| Feb 28, 11:29 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 24 min |
| Feb 28, 11:42 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory | 47 min |
| Feb 28, 11:52 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 38 min |
| Mar 1, 12:12 AM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Miller, Morgan | 53 min |
| Mar 1, 12:16 AM CST | Severe Thunderstorm Warning | SGF | Dade | 44 min |
| Mar 1, 12:23 AM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 29 min |
| Mar 1, 12:33 AM CST | Severe Thunderstorm Warning | SGF | Polk | 22 min |
| Mar 1, 12:42 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| Mar 1, 12:48 AM CST | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Polk | 57 min |
| Mar 1, 12:54 AM CST | Severe Thunderstorm Warning | SGF | Greene | 66 min |
| Mar 1, 1:02 AM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Phelps, Pulaski | 58 min |
| Mar 1, 1:08 AM CST | Severe Thunderstorm Warning | SGF | Christian | 52 min |
| Mar 1, 1:15 AM CST | Severe Thunderstorm Warning | SGF | Dallas, Webster | 60 min |
| Mar 1, 1:20 AM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 45 min |
| Mar 1, 1:34 AM CST | Severe Thunderstorm Warning | SGF | Laclede, Texas, Wright | 56 min |
| Mar 1, 1:37 AM CST | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Stone, Taney | 53 min |
| Mar 1, 2:16 AM CST | Severe Thunderstorm Warning | SGF | Dent, Douglas, Howell, Shannon, Texas, Wright | 59 min |
| Mar 1, 2:27 AM CST | Severe Thunderstorm Warning | SGF | Ozark, Taney | 44 min |
| Mar 1, 2:31 AM CST | Severe Thunderstorm Warning | SGF | Stone, Taney | 14 min |
| Mar 1, 2:38 AM CST | Severe Thunderstorm Warning | SGF | Howell, Oregon | 45 min |
| Mar 1, 2:53 AM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.